Thunderstorm Wind, Comanche
- When
- September 20, 8:25 PM CST
- Where
- Comanche County, Fletcher
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Public
- Coordinates
- 34.820, -98.240
A line of storms formed along a front in southern Oklahoma and western north Texas on the evening of the 20th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A line of storms formed along a front in southern Oklahoma and western north Texas on the evening of the 20th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 20, 7:54 PM CST, 31 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Norman OK 854 PM CDT Wed Sep 20 2017 .UPDATE... Increased storms chances through the night near stalled frontal boundary as modest low level jet increases. Still quite unstable so cannot rule out a brief severe storm as activity builds northward. && .PREV DISCUSSION... /issued 600 PM CDT Wed Sep 20 2017/ DISCUSSION... The 00Z aviation discussion follows.... AVIATION... Thunderstorms have formed late this afternoon over parts of central and northern Texas. It is possible, but so far unlikely, that storms will affect KSPS between 00Z and about 03Z. Later, the nocturnal low-level jet, plus mid-level moisture, plus weak isentropic lift, could generate a few showers or thunderstorms after 06Z and before about 18Z over roughly the western 2/3 of Oklahoma and adjacent parts of Texas. Again, chances are low, but certainly not zero. Winds will decrease with sunset, then rapidly increase again tomorrow within an hour or two after sunrise. There could be a brief period of significant low-level wind shear near KLTS-KJWG- KPNC, but model indications are not as strong as the previous forecast. Finally, low clouds may form over eastern Texas and eastern Oklahoma early Thursday. Forecast wind trajectories and current moisture levels over Texas, however, suggest that ceilings should remain well east/southeast of our TAF sites. CmS PREV DISCUSSION... /issued 350 PM CDT Wed Sep 20 2017/ DISCUSSION... A surface front that stalled over western Oklahoma today will retreat/weaken overnight, leaving all of Oklahoma (at least east of the Panhandle) and north Texas in the warmer airmass for tomorrow and Friday. The heat and humidity will allow for at least isolated thunderstorms each day, depending on cap strength. For the remainder of this afternoon and early this evening, the greatest chance for thunderstorms will be over north-central Oklahoma...and in our Texas counties + adjacent parts of southwest Oklahoma. The cap will be weakest in these locations, and weak low-level convergence combined with high temperatures may be enough to generate a few storms despite the cap. If storms do develop, strong winds would be the primary threat. Forecast upper-air soundings suggest a hail threat, although the high freezing level would help reduce that threat somewhat. A strand of mid-level moisture along the nocturnal low-level jet, amid weak isentropic lift, may generate a few showers and thunderstorms over parts of western/central Oklahoma (and adjacent parts of north Texas) Thursday morning. Then, the afternoon situation resembles today's, with a continuing chance of isolated thunderstorms. The hot weather, breezy conditions, and small area of relatively low humidities will cause "Elevated" fire danger conditions for the next several afternoons across far northwest Oklahoma. By Friday, mid-level temperatures should be warm enough to preclude any significant chance of storms, but the weekend will see the approach of a large-scale trough. This will bring increasing chances for rain and thunderstorms. A slight chance will begin Saturday in the far northwest, then chances will increase and spread east Sunday into Monday. For Tuesday onward, there is significant model spread, so we have rain chances in the forecast, but with substantial uncertainty. This progression of weather systems will result in a gradual decrease in afternoon temperatures through the period. CmS && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 75 91 71 89 / 20 20 10 10 Hobart OK 72 94 72 91 / 20 20 20 0 Wichita Falls TX 76 95 73 92 / 30 20 10 0 Gage OK 63 95 71 90 / 0 10 10 0 Ponca City OK 75 92 73 91 / 30 20 10 0 Durant OK 75 91 72 91 / 10 10 10 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 11/26
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 903 PM CDT Wed Sep 20 2017 OKZ004>048-050>052-TXZ083>090-211000- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 903 PM CDT Wed Sep 20 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Tonight... .Thunderstorms... Scattered strong and severe thunderstorms over southwest Oklahoma will have a chance of spreading northward into central and northern Oklahoma through the night. Most storms will produce brief heavy rain and frequent cloud to ground lightning, but enough instability exists for the stronger storms to be capable of damaging wind gusts and half-dollar size hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... .Thunderstorms... Isolated thunderstorms will be possible Thursday afternoon and evening across western Oklahoma and portions of western north Texas. A strong storm system and associated cold front will approach the region late in the weekend and early next week with organized thunderstorms expected. .Fire Weather... Elevated fire weather conditions will remain possible across western Oklahoma Thursday through Saturday. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 800 PM CDT WED SEP 20 2017 OKZ037-038-044-TXZ085-086-210130- Tillman OK-Cotton OK-Comanche OK-Wichita TX-Wilbarger TX- 800 PM CDT WED SEP 20 2017 ...SIGNIFICANT WEATHER ADVISORY FOR southeastern Tillman...western Cotton...southeastern Comanche...western Wichita and southeastern Wilbarger Counties Until 830 PM CDT... AT 758 PM CDT, strong thunderstorms were along a line extending from near Chattanooga to 3 miles southwest of Electra, moving east at 20 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts to 50 MPH... LAT...LON 3457 9823 3388 9871 3391 9907 3448 9868 TIME...MOT...LOC 0058Z 265DEG 16KT 3443 9865 3399 9895 ..speg.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
816 PM CDT WED SEP 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND GST SEYMOUR 33.60N 99.26W
09/20/2017 E60.00 MPH BAYLOR TX LAW ENFORCEMENT
&&
DWSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
828 PM CDT WED SEP 20 2017
OKZ037-038-044-210200-
Tillman OK-Cotton OK-Comanche OK-
828 PM CDT WED SEP 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR southeastern Tillman...western
Cotton and central Comanche Counties Until 900 PM CDT...
AT 826 PM CDT, strong thunderstorms were along a line extending from
near Fort Sill to 5 miles east of Faxon to 4 miles south of
Grandfield, moving northeast at 20 MPH.
HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...
LAT...LON 3414 9880 3416 9881 3416 9883 3447 9867
3474 9866 3486 9838 3485 9834 3457 9824
3414 9846 3414 9857 3416 9860 3416 9862
3417 9865 3413 9869 3413 9876
TIME...MOT...LOC 0126Z 242DEG 17KT 3471 9857 3449 9849 3416 9870
..speg.SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 850 PM CDT WED SEP 20 2017 TXZ086-210215- Wichita TX- 850 PM CDT WED SEP 20 2017 ...SIGNIFICANT WEATHER ADVISORY FOR central Wichita County Until 915 PM CDT... AT 849 PM CDT, a strong thunderstorm was located 6 miles west of Iowa Park, moving east at 20 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts to 50 MPH... LAT...LON 3393 9883 3402 9885 3413 9859 3393 9853 TIME...MOT...LOC 0149Z 258DEG 16KT 3398 9878 ..speg.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
905 PM CDT WED SEP 20 2017
OKZ038-039-044-210230-
Cotton OK-Stephens OK-Comanche OK-
905 PM CDT WED SEP 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR Cotton...northwestern Stephens
and southeastern Comanche Counties Until 930 PM CDT...
AT 903 PM CDT, strong thunderstorms were along a line extending from
5 miles east of Lawton to near Devol, moving east at 25 MPH.
HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...
LAT...LON 3409 9852 3412 9856 3413 9855 3416 9860
3416 9861 3424 9861 3459 9838 3459 9814
3468 9814 3468 9789 3413 9825 3416 9837
3415 9839 3413 9838 3413 9840 3410 9840
3408 9842
TIME...MOT...LOC 0203Z 264DEG 21KT 3457 9833 3418 9858
..speg.SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 920 PM CDT WED SEP 20 2017 OKZ023-210230- Caddo OK- 920 PM CDT WED SEP 20 2017 ...SIGNIFICANT WEATHER ADVISORY FOR southeastern Caddo County Until 930 PM CDT... AT 918 PM CDT, strong thunderstorms were along a line extending from 3 miles north of Apache to 3 miles northwest of Fletcher, moving northeast at 25 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts to 50 MPH... LAT...LON 3506 9825 3486 9809 3486 9837 3495 9841 TIME...MOT...LOC 0218Z 237DEG 22KT 3495 9835 3486 9828 ..speg.
The Altus AFB radar (KFDR), 84 km away, was scanning. The volume nearest the first event began at 02:26 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, September 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 723073.